Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

September 2, 2017Barron County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Sep 2, 2017, 3:03 PM CDT for Barron County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2017, 3:03 PM CDT (20:03 UTC)
Expired
Sep 2, 2017, 3:30 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Barron County, WI

The radar

The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS83 KMPX 022003
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT SAT SEP 2 2017

WIZ014>016-027-022030-
Chippewa-Polk-Barron-Rusk-
303 PM CDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...NORTHERN
CHIPPEWA...BARRON AND NORTHEASTERN POLK COUNTIES...

At 302 PM CDT, a strong thunderstorm was located near Sumner, or 8
miles southeast of Rice Lake, moving southeast at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Cornell, New Auburn,
Dallas, Weyerhaeuser, Sumner, Mckinley and Canton.

This includes U.S. Highway 53 between mile markers 114 and 147.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4518 9098 4513 9165 4515 9167 4521 9167
      4521 9175 4565 9231 4556 9174 4563 9155
TIME...MOT...LOC 2002Z 327DEG 43KT 4541 9160 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 2, 1:12 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 2, 1:12 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
112 PM CDT Sat Sep 2 2017

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Sat Sep 2 2017

Strong shortwave up in the arrowhead this morning correlates well
with a strong PV anomaly the RAP has been depicting. Lift ahead of
the PV feature has helped force a cluster of thunderstorms across
far northern MN through the night. South of this wave, we have seen
persistent moist flow in the h85-h7 layer, and as the wave
approaches Duluth, we are starting to add some isentropic lift into
the mix as well, with light showers starting to expand across
eastern MN and western WI at 3am. This will result in occasional
showers across western WI through mid morning. The cold front
associated with this system was just clearing Fargo/Baudette at 3 am
and will be working across western WI this afternoon. The NAM shows
about 1000 j/kg of CAPE developing at EAU this afternoon and looks
like there should be enough convergence along the boundary to
generate some isolated showers out that direction. Going forecast
already had slight chance pops for the afternoon east of a Rice
Lake/Menomonie line, so kept that mention going.

Behind the front, was more aggressive than blended guidance with
drying out dewpoints by the afternoon across western MN. Forecast
soundings out at AXN, show mixing this afternoon to above 800 mb,
which should mix down some very dry air. Boundary Layer dewpoints
from the NAM show potential for dewpoints falling off into the low
40s this afternoon in western MN. Did not go quite that low, but did
use the mix down tool for dewpoints to get values down around 50.
Beside the lower dewpoints, winds will likely be a bit stronger than
what guidance suggests. With that said, we expect another day of
hazy skies with thick smoke aloft from western wildfires. This
should limit mixing and is why we didn't go quite as far as we
probably could with lowering dewpoints and upping winds.

Tonight, winds will die off really quick, with the main question
being do we get dense fog to form in WI.  In MN, the air looks to
get too dry in the afternoon behind the front for there to be a fog
threat tonight, but that does not look to be the case out in WI. EAU
forecast soundings look favorable for developing shallow fog, so
added some fog to the grids in western WI based on visibility from
the blended short term guidance. Given the expected dry dewpoints by
the afternoon, we should have efficient radiational cooling, so
followed the national blend of models in knocking a couple of
degrees off the lows for tonight from the previous forecast.

.LONG TERM...(Sunday through Friday)
Issued at 359 AM CDT Sat Sep 2 2017

The long term period will start off on a warm note, and then
temperatures dip below normal for Labor Day and much of the
upcoming week.

By Sunday afternoon, models depict a cold front just to the
northwest of the forecast area. This places us in the thermal
ridge during peak heating, with decent mixing indicating a good
potential for overachieving on high temperatures. Think highs in
the mid to even upper 80s (west) look reasonable for much of the
MN portion of the area, with lower 80s in WI. As far as
precipitation is concerned with the frontal passage Sunday night,
moisture/forcing really doesn't appear adequate to see much in the
way of showers locally, with the exception of possibly areas up
toward Ladysmith.

On Monday and Monday night, an area of positive vorticity
advection swings across the CWA, and cool cyclonic flow continues
on Tuesday. Expect isolated to widely scattered showers on Monday
afternoon/eve generally north of I-94, and mainly along/east of
I-35 on Tuesday afternoon.

Wednesday the forcing shifts east of the area as the trough
amplifies over the eastern third of the CONUS. This leaves the
area dominated by cool and dry surface high pressure.
Temperatures on Tuesday and Wednesday will likely top out in
low/mid 60s, which is around 10 degrees below normal.

Temperatures creep back up toward climatological normals at the
end of next week as the high shifts east and southerly flow
returns. However no big precip-makers are foreseen for the local
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 112 PM CDT Sat Sep 2 2017

Swath of MVFR/IFR clouds have been steadily moving southeast, and
just cleared KMKT and should depart KEAU by mid afternoon. Cu have
developed in the wake of this in northeast and east central MN
into Wisconsin, where there is a bit cooler air aloft and also
some lift from a weak secondary short wave. A few showers will
probably develop in west central WI, so have indicated some
showers near KEAU late this afternoon.

Otherwise, nw winds will gust to around 20 knots this afteroon as
convective temps are reached, then drop off as high pressure moves
from South Dakota to Missouri. Light southwest winds will occur
tonight as the effects of the high poke northward into MN/WI.
The only area where fog might occur late tonight is Wisconsin,
where some leftover moisture could help produce patchy fog.

KMSP...
Some cu have developed and these will persist through the
afternoon. Convective temps have about been reached as of 18Z and
wnw gusts will reach around 20 knots. Otherwise, ridge will drift
across the region with winds shifting back to the southwest and
becoming light. Doubt there will enough low level moisture for
any ground fog Sunday morning.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15 kts.
Tue...VFR. Wind NW 10-15 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...LS
AVIATION...TDK
Hazardous weather outlook, Sep 2, 2:58 PM CDT, 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Sat Sep 2 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ023-024-026-031200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Pepin-
258 PM CDT Sat Sep 2 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

WIZ014>016-025-027-028-031200-
Polk-Barron-Rusk-Dunn-Chippewa-Eau Claire-
258 PM CDT Sat Sep 2 2017

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will affect part of west central and northwest
Wisconsin this afternoon. Some storms may have small hail for a
brief time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 2, 2:25 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT SAT SEP 2 2017

WIZ014-015-022000-
Polk-Barron-
225 PM CDT SAT SEP 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BARRON AND NORTHEASTERN
POLK COUNTIES...

At 225 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little Sissabagama Lake to near
Lewis. Movement was southeast at 60 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Turtle Lake, Almena,
Haugen, Sumner, Clam Falls, Barronett and Mckinley.

This includes U.S. Highway 53 between mile markers 133 and 152.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4536 9214 4572 9246 4572 9216 4564 9215
      4564 9155 4559 9153 4537 9155
TIME...MOT...LOC 1925Z 314DEG 53KT 4573 9162 4572 9235

ETA
Special weather statement, Sep 2, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT SAT SEP 2 2017

WIZ014>016-027-022030-
Chippewa-Polk-Barron-Rusk-
303 PM CDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...NORTHERN
CHIPPEWA...BARRON AND NORTHEASTERN POLK COUNTIES...

At 302 PM CDT, a strong thunderstorm was located near Sumner, or 8
miles southeast of Rice Lake, moving southeast at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Cornell, New Auburn,
Dallas, Weyerhaeuser, Sumner, Mckinley and Canton.

This includes U.S. Highway 53 between mile markers 114 and 147.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4518 9098 4513 9165 4515 9167 4521 9167
      4521 9175 4565 9231 4556 9174 4563 9155
TIME...MOT...LOC 2002Z 327DEG 43KT 4541 9160

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:25 PM CDTSpecial Weather StatementMPXBarron35 min
Sep 2, 3:47 PM CDTSpecial Weather StatementMPXDunn28 min
Sep 2, 4:12 PM CDTSpecial Weather StatementMPXEau Claire33 min
Sep 2, 4:24 PM CDTSpecial Weather StatementMPXDunn36 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.